Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Ranks of Selmer groups in an analytic family

Author: Joël Bellaïche
Journal: Trans. Amer. Math. Soc. 364 (2012), 4735-4761
MSC (2010): Primary 11F80; Secondary 11F33
Published electronically: April 18, 2012
MathSciNet review: 2922608
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the variation of the dimension of the Bloch-Kato Selmer group of a $ p$-adic Galois representation of a number field that varies in a refined family. We show that, if we restrict ourselves to representations that are, at every place dividing $ p$, crystalline, non-critically refined, and with a fixed number of non-negative Hodge-Tate weights, then the dimension of the Selmer group varies essentially lower-semi-continuously. This allows us to prove lower bounds for Selmer groups ``by continuity'', and in particular to deduce from a result of Bellaïche and Chenevier that the $ p$-adic Selmer group of a modular eigenform of weight $ 2$ of sign $ -1$ has rank at least $ 1$.

References [Enhancements On Off] (What's this?)

  • [BeCo] Laurent Berger and Pierre Colmez, Familles de représentations de de Rham et monodromie 𝑝-adique, Astérisque 319 (2008), 303–337 (French, with English and French summaries). Représentations 𝑝-adiques de groupes 𝑝-adiques. I. Représentations galoisiennes et (𝜙,Γ)-modules. MR 2493221
  • [BeBrCo] L. Berger, C. Breuil, P. Colmez (editors), $ p$-adic representations of $ p$-adic groups I: Galois representations and $ (\phi ,\Gamma )$-modules, Astérisque 319 (2008).
  • [BCh] Joël Bellaïche and Gaëtan Chenevier, Families of Galois representations and Selmer groups, Astérisque 324 (2009), xii+314 (English, with English and French summaries). MR 2656025
  • [BK] Bloch & Kato, Tamagawa Numbers of Motives in The Gorthendieck festschrift, vol. 1, Progress in Math 89, Birkhauser, 1990.
  • [BGR] W. Bosch, U. Güntzer & R. Remmert, Non-Archimedean Analysis, Springer-Verlag, Berlin (1984). MR 0746961 (86b:32031)
  • [Ca] Henri Carayol, Formes modulaires et représentations galoisiennes à valeurs dans un anneau local complet, 𝑝-adic monodromy and the Birch and Swinnerton-Dyer conjecture (Boston, MA, 1991) Contemp. Math., vol. 165, Amer. Math. Soc., Providence, RI, 1994, pp. 213–237 (French). MR 1279611,
  • [Ch] G. Chenevier, Une application des variétés de Hecke des groupes unitaires, to appear in [H], available on chenevier/pub.html.
  • [Co1] Pierre Colmez, Représentations triangulines de dimension 2, Astérisque 319 (2008), 213–258 (French, with English and French summaries). Représentations 𝑝-adiques de groupes 𝑝-adiques. I. Représentations galoisiennes et (𝜙,Γ)-modules. MR 2493219
  • [D] T. & V. Dokchitser Root numbers and parity of ranks of elliptic curves, preprint, June 2009 (available on arxiv).
  • [E] David Eisenbud, Commutative algebra, Graduate Texts in Mathematics, vol. 150, Springer-Verlag, New York, 1995. With a view toward algebraic geometry. MR 1322960
  • [G] Ralph Greenberg, On the structure of certain Galois cohomology groups, Doc. Math. Extra Vol. (2006), 335–391. MR 2290593
  • [H] M. Harris et al., Stabilisation de la formule des traces, variétés de Shimura, et applications arithmétiques. Book project, available on
  • [J] Uwe Jannsen, On the 𝑙-adic cohomology of varieties over number fields and its Galois cohomology, Galois groups over 𝑄 (Berkeley, CA, 1987) Math. Sci. Res. Inst. Publ., vol. 16, Springer, New York, 1989, pp. 315–360. MR 1012170,
  • [Ked] K. Kedlaya, Slope filtration and $ (\phi ,\Gamma )$-modules in families, preprint, available on˜kedlaya/papers/families.pdf
  • [KedLiu] K. Kedlaya and R. Liu, On families of $ (\phi ,\Gamma )$-modules, arXiv:0812.0112v2 (2009).
  • [Kis] Mark Kisin, Overconvergent modular forms and the Fontaine-Mazur conjecture, Invent. Math. 153 (2003), no. 2, 373–454. MR 1992017,
  • [Kim] Byoung Du Kim, The parity conjecture for elliptic curves at supersingular reduction primes, Compos. Math. 143 (2007), no. 1, 47–72. MR 2295194,
  • [La] Michel Lazard, Les zéros des fonctions analytiques d’une variable sur un corps valué complet, Inst. Hautes Études Sci. Publ. Math. 14 (1962), 47–75 (French). MR 0152519
  • [Liu1] Ruochuan Liu, Cohomology and duality for (𝜙,Γ)-modules over the Robba ring, Int. Math. Res. Not. IMRN 3 (2008), Art. ID rnm150, 32. MR 2416996,
  • [Liu2] R. Liu, Slope Filtrations in Family, arxiv:0809.0331 (2008).
  • [Liu3] R. Liu, Families of $ (\phi ,\Gamma )$-modules, arxiv:0812.0112 (2008).
  • [Liu4] R. Liu, personal communication, emails to the author dated from June 2009 to July 2010.
  • [Liu5] R. Liu, On Families of Refined p-adic Representations, preprint in preparation,
  • [M] Sophie Morel, On the cohomology of certain noncompact Shimura varieties, Annals of Mathematics Studies, vol. 173, Princeton University Press, Princeton, NJ, 2010. With an appendix by Robert Kottwitz. MR 2567740
  • [N1] Jan Nekovář, On the parity of ranks of Selmer groups. II, C. R. Acad. Sci. Paris Sér. I Math. 332 (2001), no. 2, 99–104 (English, with English and French summaries). MR 1813764,
  • [N2] Jan Nekovář, Selmer complexes, Astérisque 310 (2006), viii+559 (English, with English and French summaries). MR 2333680
  • [N3] Jan Nekovář, On the parity of ranks of Selmer groups. III, Doc. Math. 12 (2007), 243–274. MR 2350290
  • [Ny] Louise Nyssen, Pseudo-représentations, Math. Ann. 306 (1996), no. 2, 257–283 (French). MR 1411348,
  • [P] Jonathan Livaudais Pottharst, Selmer growth and a “triangulordinary” local condition, ProQuest LLC, Ann Arbor, MI, 2008. Thesis (Ph.D.)–Harvard University. MR 2711680
  • [Ro] Raphaël Rouquier, Caractérisation des caractères et pseudo-caractères, J. Algebra 180 (1996), no. 2, 571–586 (French). MR 1378546,
  • [Ru] Karl Rubin, Euler systems, Annals of Mathematics Studies, vol. 147, Princeton University Press, Princeton, NJ, 2000. Hermann Weyl Lectures. The Institute for Advanced Study. MR 1749177
  • [SkU] Christopher Skinner and Eric Urban, Sur les déformations 𝑝-adiques de certaines représentations automorphes, J. Inst. Math. Jussieu 5 (2006), no. 4, 629–698 (French, with English and French summaries). MR 2261226,
  • [Sh] S. W Shin, Odd-dimensional Galois representations arising from some conpact Shiura varieties, preprint.
  • [T] John Tate, Relations between 𝐾₂ and Galois cohomology, Invent. Math. 36 (1976), 257–274. MR 0429837,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11F80, 11F33

Retrieve articles in all journals with MSC (2010): 11F80, 11F33

Additional Information

Joël Bellaïche
Affiliation: Department of Mathematics, MS 050, Brandeis University, 415 South Street, Waltham, Massachusetts 02453

Received by editor(s): January 18, 2010
Received by editor(s) in revised form: October 17, 2010
Published electronically: April 18, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society